Nebraska, 2018Winter Storm in Nebraska, April 5 to 6, 2018
April 5 to 6, 2018 · NWS CYS · 2 events in 2 counties and zones
A late season winter storm deposited moderate to heavy snow across portions of the northern Nebraska Panhandle. Snow totals ranged from four to six inches.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late season winter storm deposited moderate to heavy snow across portions of the northern Nebraska Panhandle. Snow totals ranged from four to six inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 5, 4:40 PM MST, 4 hours 20 minutes earlier.
Area forecast discussion, Apr 5, 4:40 PM MST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
540 PM MDT Thu Apr 5 2018
.SHORT TERM...(Tonight - Friday)
Issued at 257 PM MDT Thu Apr 5 2018
The main focus over the next 12-24 hours is the potential for snow
across much of the CWA. The back door cold front was analyzed from
near Riverton WY southeast to near Kimball NE at 21z. This feature
will continue to push southwest tonight, w/moist low-level upslope
flow taking shape along/east of the Laramie Range. Good divergence
associated with a well-positioned coupled upper jet, along w/ very
strong frontogenesis will support snow development in our northern
zones by 03z, spreading south & west and affecting much of the CWA
by 12z Fri. The heaviest accumulations should fall in the vicinity
of the Pine Ridge across east central Wyoming into the northern NE
Panhandle, where GFS/NAM both show QPF up to 0.6 inch. Those areas
west of the Laramie Range (outside of the mountains) are likely to
be shadowed, so accumulations should be sub-advisory there. Expect
favorable orographics to lead to 12+ inch amounts in the Snowy and
Sierra Madre mountain ranges. Snow should diminish on Fri aftn.
WPC WWD is in agreement with a swath of higher accumulations of 6-
8 inches from portions of Converse county eastward into Dawes. The
other concern here is that the heaviest snow should fall early Fri
morning with significant impacts possible for the AM commute. That
said, and per coordination with neighboring WFOs LBF/UNR, we opted
to upgrade to a Winter Storm Warning for 6+ inches of snow. Winter
Wx Advisories look good for all other zones, as even small amounts
around 2 inches could be a problem right away in the morning. Snow
amounts should generally range from 3-6 inches, w/ generally lower
amounts of 2-4 inches along the I-80 corridor from CYS-SNY.
.LONG TERM...(Friday night through Thursday)
Issued at 325 AM MDT Thu Apr 5 2018
Next event looks to move into the area Saturday. Temperatures
should be pretty warm with this system as GFS 700mb temperatures
+2 to +4C over the Snowy and Sierra Madre Ranges most of the day.
GFS/SREF/ECMWF all showing nearly 1 inch of liquid QPF over the
SNowy and Sierra Madre Ranges Saturday afternoon/evening. Should
the precip stay all rain, we could be looking at a serious rain
and snow event that could lead to flooding of streams and
tributaries out of the mountains. We issued a Special Weather
Statement and will hit on weather stories this morning.
By late Saturday evening into Sunday, cold air finally filters
into the mountains for the rain to change over to snow with snow
ending Sunday morning.
700mb winds become strong during the day Sunday with GFS
forecasting 60-65kts across our southern zones. Craig to Casper
850/700mb gradients increase to 60mtrs for most of the days
Sunday, so another high wind event looks to occur. Could be fairly
widespread as well.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday afternoon)
Issued at 540 PM MDT Thu Apr 5 2018
Strong cold front still progged to move south across the area
through 12Z, with surface winds shifting north to northeast and
gusting 25-30kt. CIG/VIS will lower to IFR-LIFR tonight and Friday
morning in snow.
&&
.FIRE WEATHER...
Issued at 325 AM MDT Thu Apr 5 2018
Widespread snow expected tonight into Friday across southeast
Wyoming and Nebraska Panhandle should keep fire weather concerns
minimal. Widespread rain expected again Saturday as another low
pressure system moves through the area. Strong winds Sunday as low
departs the area to the east. Unsettled weather continues into
next week when another chance for rain/snow occurs Wednesday.
Overall, fire concerns should be minimal.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning from 9 PM this evening to 6 PM MDT Friday
for WYZ101-102.
Winter Weather Advisory from midnight tonight to 6 PM MDT Friday
for WYZ103-106>108-116-117.
Winter Weather Advisory from 6 AM to 6 PM MDT Friday for WYZ118-
119.
Winter Storm Warning from 6 PM this evening to 6 PM MDT Friday
for WYZ112-114.
NE...Winter Storm Warning from 9 PM this evening to 6 PM MDT Friday
for NEZ002-095.
Winter Weather Advisory from midnight tonight to 6 PM MDT Friday
for NEZ003-019>021-096.
Winter Weather Advisory from 6 AM to 6 PM MDT Friday for NEZ054-
055.
&&
SHORT TERM...CLH
LONG TERM...GCC
AVIATION...MAJ
FIRE WEATHER...GCCHazardous weather outlook, Apr 5, 5:44 PM MST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
644 PM MDT Thu Apr 5 2018
NEZ003-019>021-054-055-096-WYZ103-106>108-116>119-070045-
Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
South Sioux-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
644 PM MDT Thu Apr 5 2018
This hazardous weather outlook is for portions of western Nebraska
and southeast Wyoming.
.DAY ONE...TONIGHT
Snow will develop late tonight. Winter Weather Advisories are in
effect through Friday afternoon.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Periods of light to moderate snow will continue Friday morning,
diminishing Friday afternoon. Total snow accumulations of 2 to 4
inches are expected.
Periods of rain and snow are expected this weekend.
.Spotter information statement...
Spotter activation will not be required. Spotters are asked to
report snowfall to the National Weather Service.
NEZ002-095-WYZ101-102-070045-
Dawes-North Sioux-Converse County Lower Elevations-
Niobrara County-
644 PM MDT Thu Apr 5 2018
This hazardous weather outlook is for portions of western Nebraska
and east central Wyoming.
.DAY ONE...TONIGHT
Snow will develop later this evening, and become moderate to heavy
at times late tonight. Winter Storm Warnings are in effect tonight
through Friday afternoon.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Moderate to heavy snowfall will continue Friday morning, diminishing
Friday afternoon. Total snow accumulations of 5 to 7 inches are
expected, with locally higher amounts possible along the Pine Ridge.
Periods of rain and snow are expected this weekend.
.Spotter information statement...
Spotter activation will not be required. Spotters are asked to
report snowfall to the National Weather Service.
WYZ112-114-070045-
Sierra Madre Range-Snowy Range-
644 PM MDT Thu Apr 5 2018
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TONIGHT
Snow will develop this evening and become heavy overnight as a
cold front moves through the mountains. Winter Storm Warnings
are in effect through Friday afternoon.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Periods of heavy snow will continue Friday morning, decreasing
in intensity Friday afternoon. Gusty northeast winds will create
patchy blowing snow. Total snow accumulations of 10 to 18 inches
are expected.
A upper level disturbance will bring periods of rain and snow this
weekend. Locally moderate to heavy rainfall on mountain snow Saturday
afternoon and evening may lead to minor flooding of valley streams
and nearby rivers.
.Spotter information statement...
Spotter activation will not be required. Spotters are asked to
report snowfall to the National Weather Service.
WYZ104-105-109>111-113-115-070045-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-
644 PM MDT Thu Apr 5 2018
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TONIGHT
Snow will develop late tonight.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Periods of light to moderate snow will continue Friday morning,
diminishing Friday afternoon. Total snow accumulations of 1 to 3
inches are expected.
Periods of rain and snow are expected this weekend.
.Spotter information statement...
Spotter activation will not be required. Spotters are asked to
report snowfall to the National Weather Service.
Winter Storm, North Sioux
- When
- April 5, 9:00 PM MST to April 6, 2:00 PM MST
- Where
- North Sioux forecast zone
- Reported by
- Public
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Four to six inches of snow was observed north and northwest of Harrison.
Winter Storm, Dawes
- When
- April 5, 9:00 PM MST to April 6, 2:00 PM MST
- Where
- Dawes forecast zone
- Reported by
- Public
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
Three to six inches of snow was observed countywide.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Indiana, April 5, 20181 death · 1 event
- Flash Flood and Flood in California, April 5 to 7, 20181 injured · $1,000 · 6 events
- Debris Flow and Flooding in California, April 5 to 8, 201866 kt wind · 10 events
- Winter Storm in Wyoming, April 5 to 6, 20186 events
- Heavy Snow in South Dakota, April 5 to 6, 20184 events
- Winter Storm in Montana, April 5 to 6, 20183 events
- Winter Storm in Colorado, April 5 to 7, 20183 events
- Winter Weather in Colorado, April 5 to 7, 20183 events
- Winter Storm in Montana, April 5, 20182 events
- Winter Storm in Montana, April 5 to 6, 20182 events
- Winter Storm in Wyoming, April 5 to 6, 20181 event
- High Wind in Alaska, April 5 to 6, 201869 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764373, 764376.